Home » Frequently asked Questions on Health » Why is my friend’s daughter suffering from persistent convulsions?

Why is my friend’s daughter suffering from persistent convulsions?

Q: My friend's 14 years old daughter had a convulsion while sleeping 11 years back. She was on Epival syrup for three years after a brain scan and the medicine was stopped by the doctor as she never had convulsion during the course of medication. Six years after stopping Epival, she again had a convulsion during sleep and within a span of a month, she had four convulsions. We consulted a neurologist, who after reviewing EEG, MMR of brain and some blood tests, prescribed Vinlep (150 mg) twice a day half an hour before meal. Doctor told us that it was a symptom of epilepsy. Now she is taking Vinlep 150 mg twice daily for the last 7 months. It may be noted that she was never suffering from fever whenever she had convulsions. Why is she suffering from persistent convulsions and why is she performing poorly at school?

A:Your friend's daughter does have Epilepsy. Your neurologist must have classified the Epilepsy, and told you whether it is Idiopathic, Probably Symptomatic, or Symptomatic. This the neurologist does after taking a detailed history, performing a neurological examination and doing an awake and sleep EEG, and often an MRI.

Vinlep is the right medication to be used (versus sodium valproate - Epival) in a 14 year old girl, and having seizures in sleep. Your neurologist may like to set the dose in the range of 15-20 mg/kg/day. The prognosis of Epilepsy, as in most diseases, depends on the cause of epilepsy. Children who:

  • are neurologically normal,
  • have had only few fits before starting treatment,
  • have a normal MRI brain,
  • preferably a normal EEG at the end of treatment,
  • are well controlled by a single medication,
  • and have remained seizure free for 2-3 years, have the best chances of remission.

As regards the child's poor scholastic performance, I would strongly advise that you contact a clinical child psychologist and get the child assessed for the following:
  • Developmental quotient (DQ)
  • Attention deficit disorder
  • A learning disorder / dyslexia

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------